|How Many Options?
Jun 1, 2010
After 9 years of HIV infection, I'm obviously always thinking about when to start meds. I've had good numbers thus far--CD4 consistantly around 800 and low vl. I read all the articles about the benefits of starting meds earlier. I've not had health issues except a bout with bacterial pneumonia. Recently, I've been having some bowel issues where I guess I was constipated and had bad pains under my right rib. Okay, I know many people get constipated, but living with HIV, you often blame everything on it. I know HIV affects the gut and it makes me wonder if this is some sign that HIV is starting to get the upper hand. Further tests will give that answer.
Anyway, I was given Sustiva in the hospital--mono therapy. They obviously didn't know what they were doing and that med was stopped when I was discharged. I'm now resistant to Sustiva and can't take Atripla. I've gotten different responses from people (non expert). Some say maybe that Sustiva did something that has given me good numbers some 16 months later. I now have that K103N mutation and some have said some mutations actually help make the virus less fit. Others have said I should sue the hospital, because they took away a regimen from me.
When I do start, I'm suppose to start with Truvada, Reyetaz, and Norvir. It does make me wonder how many regimens are out there to get me through 10, 20, and hopefully 30 years. Are these regimens so few that knocking out one could greatly affect my health? Some people just can't tolerate a certain regimen, so they have to move on to another. I know if you stop a regimen all at once, you shouldn't gain resistance. However, only taking the Sustiva part allowed the virus to figure out how to beat it, correct? The doc I had in the hospital obviously didn't consult with HIV docs and felt he could treat it on his own. Dealing with other docs since, I've realized just how uninformed regular docs are about HIV.
| Response from Dr. McGowan
Thanks for your post. It is obvious you have thought about this and you have touched on the major issues. It is very unfortunate that your virus developed Sustiva resistance through no fault of your own. The constipation is probably not HIV related, some people get poor absorption and diarrhea.
The main argument to start meds now would be to shut off the virus, decrease the "immune activation" or inflammation associated with unchecked virus in the blood and help restore balance to the immune system. The hope would be that this would decrease the risk for heart and brain disease and lessen the risk for heart attack and kidney problems. This has not been proven yet.
Your chances of being able to sustain a viral suppression even with a K103N mutation are excellent. Most people will be able to keep their viral load suppressed indefinitely if they are adherent to treatment, so your chances are very good. So as long as you tolerate the meds you should do well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chest Cold After Biting Worried I Have HIV
- Groin Pain After Topping Without Condom Does It Mean I Have HIV
- Hair Loss After Anal Sex Top Sign Of HIV AIDS
- Hair Loss After Touching Sperm Worried I Have HIV
- Itchy Red Spots After Biting Sign Of HIV AIDS
- Neuropathy After Biting Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.